MDJunction - People Helping People
 
Ask a Question
03/07/2012 10:18 AM

Anyone with info on Abilify?

apetereit
Posts: 7
Member

I'm new to being a parent of a bipolar child. I was told last year by a therapist that he strongly suspected my daughter was bipolar, but I was unwilling to listen at the time. However, her behaviors have escalated consistently since then, and now, a second therapist has finally confirmed my fears. So we met with someone yesterday who started her on Abilify. I'm nervous about starting her on any meds, let alone an antipsychotic. I'm only trying this because behavior modifications that I've tried haven't worked, and I'm concerned that if she continues in a manic state, she'll end up hurt or hurting someone. Anyway, if anyone has any experience with Abilify whether good or bad, but especially scary things to watch out for, I'd love to hear them. Again, I'm new to this and this is the first med we've tried, so I just want to make sure I don't miss anything! Thanks in advance!
Reply

03/07/2012 10:21 AM
apetereit
Posts: 7
Member

I should note that I'm not new to being a parent of a bipolar child...just new to the label of "bipolar" child.

03/07/2012 01:35 PM
Marlynn
Marlynn  
Posts: 213
Member

I do have some experience with my grandson with Abilify. I do not believe this is an anti psychotic, but tends to serve as a mood stabilizer. Thus. its effects are to regulate the neurotransmitters so that they are in balance. My grandson at 19 years old started this med at 5 millagrams three years ago. It made him very nervous so called his psychiatrist and started over again with 2 1/2 mgs. His behavior improved nothing short of miraculous after a little over a week. However, we saw some gradual worsening of symptoms-not to the point of prior to this med- with time. Over a two year period he gradually increased this med to 12 1/2 mg. He states he has no side effects at all. other than some weight gain. However, after the first year my grandson continued to have some BP symptoms, mainly OCD and depression and he added an antidepressant. He had difficulty with these at first, but has had good results with Wellbrutin. At this point we rarely see symptoms synonymous with BP. There is no yelling, raging, grandiose speech, sleeping problems nor depressive symptoms. However, he does have problems if under much stress, but handles this behaviorally by himself (eating well and enough sleep). Further, he has been smoking pot recently, but agreed to reduce this and eventually eliminating it from his life style. We are vehemently against the pot smoking, but have stressed he must take responsibility for his mind and body. Thus, we have kept the communication open about this. His psychiatrist feels that the pot smoking has more to do with his age then his diagnosis as his meds work well.

The major problem with Abilify seems to be the client given too high a dose or increased too rapidly. I have been in contact with many people who could not take this med due to increased and extreme restlessness. Thankfully my grandson's psychiatrist worked with us to increase this med very slowly.

I do not know the age of your child. I personally would push with starting at a very low amount. We assured the psychiatrist that we would handle any safety issues that came up with BP syymptoms and wanted to increase this drug very slowly.


03/07/2012 01:38 PM
apetereit
Posts: 7
Member

My daughter is 7 now but will be 8 in two months. She has been started on only 1 milligram in the morning for now with the option for me to increase to 2 milligrams, but I stand firm in my desire to keep her at the minimum effective dosage and want to give her body time to adjust to this and see how it affects her before increasing.

03/07/2012 04:03 PM
jenn123
jenn123  
Posts: 1264
Senior Member

The only problem my daughter has on abilify is that she had probs going to sleep at night and she never had probs b4 this med. he pdoc had her try taking melatonin at night and it seems to help with this problem.

03/07/2012 05:34 PM
bookmom
 
Posts: 30
Member

Welcome to this forum. I am quite new here as well. My 13 yr old son was recently given a 'tentative diagnosis' of Bipolar II and Anxiety Disorder. He was formerly diagnosed with ADHD at 9 yrs old, then with depression at 12 yrs. When he started on anti depressants,(zoloft) he started having manic episodes along with out of control rages.

He no longer takes zoloft or Vyvanse. He started Abilify 9 days ago. He took 2 mg in the morning for the first 5 days. He was sleepy on day 1&2, then better. He then increased to 4 mg on the 6th day. Since then he has been extremely tired, nauseous and is getting depressed again. He's supposed to increase to 6 mg in 2 days, and I am concerned that we may be increasing the dose too quickly. Will talk to the doc about it tomorrow.

One thing that's great: he has not had a single manic episode or a rage since he started taking Abilify. Best of luck to you and your daughter!


03/07/2012 10:31 PM
Marlynn
Marlynn  
Posts: 213
Member

I had written a reply to this discussion earlier. One thing I did not mention is that my daughter takes Abilify also. She does take other meds and was started on 5 mg. However, She could not tolerate this dose and had to go lower. However, she feels the Abilify changed her life greatly for the better I am wondering about the jump in meds so quickly. As I had written before it took months for my grandson to increase to the 12 mg. he now takes. We jumped milligram by milligram every two weeks and even then had to go backwards. I believe this can be a miracle drug for some, but it was really difficult for both my daughter and grandson to get up to the right dose. Saying this, the side effects of the many drugs that my daughter took over the years before getting it right were far far worse than anything we saw with the Abilify. My grandson tolerates it well, but we really had to advocate with his psychiatrist to let us regulate the dose very slowly.

I know the problems with the antidepressants causing mania alone with bipolar, but eventually adding the Wellbrutin wwith Abilify stopped other symptoms. My Grandson could not tolerate either Zoloff or Paxil. The Wellbrutin does not have weight gain other AD's have.

Post edited by: Marlynn, at: 03/07/2012 10:34 PM


03/09/2012 11:34 AM
cdowle
 
Posts: 2
New Member

My daughter has been on Abilify for a little over two years now. I have been so impressed with the improvement I cant even begin to express it!! She started out on 2mg and is up to 6 now and doing good. The biggest drawback for me is the cost at almost $1500.00 a month it kills me but it is worth it to keep her stable and functioning. She has had an issue with weight gain but Im not sure if its from the Abiify or another med.

03/16/2012 10:45 AM
carolinecc
carolinecc  
Posts: 228
Member

my daughter started abilify abput 2 months ago and I (and she) feel it has helped her mood swings greatly. The only issue we have is what anti-depressant to give her. None of them seem to agree with her as of yet. They increased her effexor to 150 mg yesterday thouhg. I feel that if seh could find the right anti-depressant to go along with the abikify she would be soo much better. She takes 5 mg btw..I hope this med works for your child. cc

03/16/2012 05:40 PM
er1055
 
Posts: 13
New Member

I think abilify is a great drug!! My daughter is 10 and on 10 mg she has tried multiple other drugs and the abilify seems to be the best one for her everyone is different but I suggest def giving it a try
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved